pinkpeony

Blood Work Shows Too Low Potassium On Xyrem

8 posts in this topic

So I posted about my success here: http://forums.narcolepsynetwork.org/index.php?/topic/5439-sodium-in-xyrem/  in counteracting the sodium. Alas, I now have so low of potassium in my blood that I have to take Klor-Con® M20. This is an immediately dispersing extended-release oral dosage form of potassium chloride containing 1500 mg of microencapsulated potassium chloride, USP equivalent to 20 mEq of potassium in a tablet. These formulations are intended to slow the release of potassium so that the likelihood of a high localized concentration of potassium chloride within the gastrointestinal tract is reduced. Klor-Con® M is an electrolyte replenisher.

My question is.. am I going to have to continue to take stuff like this? Why don't vitamin and mineral supplements do enough? Is anyone else low on potassium? Ugh.

On a side note I read elsewhere in this forum that taking a breakfast drink in the morning stops the shaking from not eating much. Going to try it today! 

 

 

Share this post


Link to post
Share on other sites

I haven't taken Xyrem yet, but I'm assuming that it sort of acts like a diuretic due to the high salt content.  People who take diuretics often have low electrolytes (potassium is one) and supplement for them.

Share this post


Link to post
Share on other sites

No you should not have to continue taking prescription potassium supplements in the long term unless you have a separate medical condition that would specifically cause potassium depletion. But yes you'll have to consume enough of it through your diet, and will likely require a little more than most other people if you're urinating a lot. Bananas are a good source of potassium. Honestly, you can just buy a salt shaker of potassium chloride for very little money from any grocery store and just stir a teaspoon of that into your beverage and take it during one of your daily meals. Getting enough potassium is cheap and easy.

Share this post


Link to post
Share on other sites

 Honestly, you can just buy a salt shaker of potassium chloride for very little money from any grocery store and just stir a teaspoon of that into your beverage and take it during one of your daily meals. Getting enough potassium is cheap and easy.

 

Look for low sodium salt or salt substitutes that are potassium chloride.  I used it when I had a chronically dehydrated dog.  

 

There are also tons of foods with a lot more potassium than bananas if you don't like them very much.  I don't like them a great deal, but sometimes their convenience outweighs taste.

Share this post


Link to post
Share on other sites

I'm afraid... actually afraid... of bananas. I'll have to figure out some other stuff to eat. Oh, the joys of this medication...

Share this post


Link to post
Share on other sites

I think oranges also are high in potassium....I'm weird about bananas. Sometimes I like them but mostly i do not.

Share this post


Link to post
Share on other sites

I'm glad I'm not the only one with the banana thing. My daughter messes with me on it and says, "Mom, I think this banana just GROWLED at me." Little monster... Orange juice I could do...

Share this post


Link to post
Share on other sites

i was just seeing other uses of xyrem/ghb and noticed bodybuilders use it. anyways i read this page:

 

http://thinksteroids.com/articles/ghb-usefulness-for-bodybuilders/

 

here's a snippet:

"GHB promotes the intracellular accumulation of potassium [8]. While too much potassium in the heart may lead to an irregular heart beat, it will assist the growth in the skeletal muscle. Unfortunately, an accelerated entry of cellular potassium is going to empty the blood of this mineral, which may be the reason why GHB promotes cramping.

This shortage of potassium can easily be overcome by using oral potassium pills [8]. The heart is the problem here. The more potassium you would ingest, the more you would grow except that it might also kill you. So you have to watch your extra potassium intake. As soon as you feel that your heart is beating abnormally, you know that you are using too much potassium even though the cramps may still be annoying. I suggest to use extra magnesium (around a gram a day depending on your weight) in order to combat the potential side effects associated with extra potassium while getting the most benefits out of it. While we are on the subject of supplementation, be also careful whenever you stop GHB. The extra intracellular (especially muscle) potassium is going to quickly leave the muscles and pass in the blood. This time, you run the risk of having too much potassium in your blood. So you want to reduce or stop your potassium supplementation for a short while whenever GHB is discontinued."

 

not sure how valid this website is but just thought i should throw that out there.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now